A small number of men with prostate cancer complain that their penis appears to be shorter following treatment, doctors report.
According to researchers from the Dana-Farber Cancer Institute and Brigham and Women’s Cancer Center, Boston, these patients said that this unexpected side effect interfered with their intimate relationships and made them regret the type of treatment they had chosen.
“Prostate cancer is one of the few cancers where patients have a choice of therapies, and because of the range of possible side effects, it can be a tough choice,” study leader Dr. Paul Nguyen, a radiation oncologist, said in a Dana-Farber news release. “This study says that when penile shortening does occur, it really does affect patients and their quality of life. It’s something we should be discussing up front so that it will help reduce treatment regrets.”
The side effect was most common among men who had prostatectomies, which is the surgical removal of the prostate, and those who had hormone-based therapy coupled with radiation.